Alert archive / Louisiana / Flash Flood Warnings in 2023

Flash Flood Warning 33, NWS Lake Charles, LA

November 20, 2023Vernon Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Nov 20, 2023, 3:51 PM CST for Vernon Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2023, 3:51 PM CST (21:51 UTC)
Expired
Nov 20, 2023, 7:00 PM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 48 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

882 
WGUS54 KLCH 202151
FFWLCH
LAC115-210100-
/O.NEW.KLCH.FF.W.0033.231120T2151Z-231121T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
351 PM CST Mon Nov 20 2023

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Vernon Parish in west central Louisiana...

* Until 700 PM CST.

* At 351 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Anacoco, Hornbeck and Kurthwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3121 9333 3118 9349 3118 9353 3119 9354
      3118 9354 3119 9355 3120 9354 3122 9355
      3123 9354 3123 9355 3124 9356 3124 9354
      3125 9354 3128 9354 3128 9344 3136 9339
      3136 9312 3128 9325

FLASH FLOOD...RADAR INDICATED

$$

Brazzell
2 follow-up statements
805 
WGUS74 KLCH 202232
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
432 PM CST Mon Nov 20 2023

LAC115-210100-
/O.CON.KLCH.FF.W.0033.000000T0000Z-231121T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon LA-
432 PM CST Mon Nov 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING 
FOR NORTHWESTERN VERNON PARISH...

At 432 PM CST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Anacoco, Hornbeck and Kurthwood.

Data indicates that flood waters are moving down the head waters of 
Bayou Anacoco north of HWY 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3121 9333 3118 9349 3118 9353 3119 9354
      3118 9354 3119 9355 3120 9354 3122 9355
      3123 9354 3123 9355 3124 9356 3124 9354
      3125 9354 3128 9354 3128 9344 3136 9339
      3136 9312 3128 9325

FLASH FLOOD...RADAR INDICATED

$$

Brazzell
737 
WGUS74 KLCH 210053
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
653 PM CST Mon Nov 20 2023

LAC115-210103-
/O.EXP.KLCH.FF.W.0033.000000T0000Z-231121T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon LA-
653 PM CST Mon Nov 20 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR 
NORTHWESTERN VERNON PARISH...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3121 9333 3118 9349 3118 9353 3119 9354
      3118 9354 3119 9355 3120 9354 3122 9355
      3123 9354 3123 9355 3124 9356 3124 9354
      3125 9354 3128 9354 3128 9344 3136 9339
      3136 9312 3128 9325

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 11:45 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Nov 20, 11:45 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1145 AM CST Mon Nov 20 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday night)
Issued at 501 AM CST Mon Nov 20 2023

NW to SE oriented WMFNT stretching from roughly KJAS to KLCH and
then near/along the coast is yielding a distinct MSTR gradient
across the area this morning, with SFC dewpoints in the mid 60s over
SE TX and the mid/upper 40s across east central LA.  These values
will continue to rise through the day as the warm front retreats
northward amid increasing southerly flow downstream of an
approaching upper trof and associated SFC low/trailing CDFNT. Along
with warming SFC temperatures (highs reaching the mid to upper 70s),
this will yield a thermodynamic profile characterized by modest CAPE
(~2k J/kg) by this afternoon/early evening.  Meanwhile,
strengthening kinematic fields will result in 0-6km bulk shear of 60-
70KT and 0-1km SRH 100-200 m2/s2. As forcing for ascent increases
with the approaching trof, scattered showers and thunderstorms are
forecast to develop late morning to early afternoon, initially
across SE TX, then further east as the afternoon progresses. CAMs
generally depict more of a cellular rather than linear mode across
our area, though the latter will become more prevalent late this
evening as convection pushes east of our area. Best juxtaposition
of these ingredients and lift will reside across Central LA,
roughly coincident with the SPC enhanced risk area.

Convection will end from west to east as the cold front pushes
through the area this evening, with activity expected to be out of
the area shortly after midnight. Brisk north winds will begin usher
in a much cooler airmass behind the front, with CAA continuing
through the day on TUE.  Cloud cover will linger across the area,
however, as the southern portion of the upper trof cuts off
leaving the area underneath a moist SW flow aloft. Cloudy and cool
will continue on WED.

13

&&

.LONG TERM...
(Thursday through Monday)
Issued at 501 AM CST Mon Nov 20 2023

As mentioned above, the southern portion of the upper trof is
progged to eject out across the NW Gulf Coast region in the THU-
FRI time period, but there are some differences in how this
feature is handled by the global models. The NBM is quite
aggressive in bringing PoPs back to the area, but for this
cycle have scaled them back closer to the previous forecast. Dry
and cool is expected FRI and SAT, with another upper trof bringing
rain chances back SUN and MON.

13

&&

.AVIATION...
(18Z TAFS)
Issued at 1113 AM CST Mon Nov 20 2023

Ceilings over SETX/SWLA are gradually lowering into the midday
hours across the area with SCT/BKN decks varying between 2000ft
and 7000ft where low level clouds are fewer. Scattered
Thunderstorms are developing over eastern TX with a NNE motion. Overall
BKN to periodic OVC decks will become more prevalent into the
afternoon hours and evening. VFR/MVFR conditions will periodically
deteriorate to IFR or LIFR as VCTS / TSRA begins over western
sites shift east. A series of scattered / broken lines of
thunderstorms will continue lifting from the SW to the NE while
the overall storm pattern gradually shifts eastward throughout the
afternoon / evening hours. Strong low to mid level directional
wind shear in place will help facilitate severe thunderstorms
containing hail, damaging low level gusts. Potential for Tornadoes
does exist through the early evening hours before exiting the LCH
CWA eastern sites by Midnight moving into Tuesday morning.

&&

.MARINE...
Issued at 501 AM CST Mon Nov 20 2023

Winds and seas will increase on today, along with the chance of
showers and thunderstorms, as a surface low deepens over the
southern plains and moves just north of the area. The passage of a
cold front tonight will bring strong and gusty north winds that
will persist through Wednesday morning, and Small Craft
Advisories will likely be needed. Offshore flow will gradually
diminish through the rest of the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  60  42  59 /  70  10  10  10
LCH  54  62  47  59 /  50   0  10  10
LFT  59  64  49  60 /  80  10  10  10
BPT  54  64  47  61 /  30   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...30

In the hours before

Special weather statement, Nov 20, 1:02 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
102 PM CST Mon Nov 20 2023

LAZ027-TXZ259-260-201945-
Vernon LA-Northern Newton TX-Northern Jasper TX-
102 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 145 PM
CST...

At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Farrsville, or 9 miles west of Burkeville, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Newton, Burkeville, Jamestown, Farrsville, Harrisburg, Burr
Ferry, Mayflower, Stringtown, Evans, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.

&&

LAT...LON 3107 9330 3080 9382 3091 9402 3116 9390
      3118 9360
TIME...MOT...LOC 1902Z 213DEG 28KT 3104 9382

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 1:44 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CST Mon Nov 20 2023

LAZ027-TXZ260-202015-
Vernon LA-Northern Newton TX-
144 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 215 PM
CST...

At 144 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or 7 miles north of Newton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr
Ferry, Mayflower, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.

&&

LAT...LON 3113 9335 3084 9375 3090 9387 3096 9387
      3117 9382 3118 9360 3117 9358 3119 9355
      3119 9353
TIME...MOT...LOC 1944Z 210DEG 22KT 3095 9378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 2:10 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CST Mon Nov 20 2023

TXZ180-259-260-202100-
Northern Newton TX-Northern Jasper TX-Tyler TX-
210 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TYLER...WEST
CENTRAL NEWTON AND EAST CENTRAL JASPER COUNTIES THROUGH 300 PM CST...

At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles southeast of Town Bluff, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Newton, Kirbyville, Bon Weir, Jamestown, Roganville, Magnolia
Springs, Mt. Union, and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for southwestern
Louisiana...and southeastern Texas.

&&

LAT...LON 3059 9406 3074 9419 3101 9387 3073 9361
TIME...MOT...LOC 2010Z 237DEG 25KT 3071 9407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 2:42 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
242 PM CST Mon Nov 20 2023

LAZ027-TXZ259-260-202130-
Vernon LA-Northern Newton TX-Northern Jasper TX-
242 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN VERNON PARISH...NORTHERN
NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 330 PM CST...

At 242 PM CST, Doppler radar was tracking a strong thunderstorm near
Newton, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, New Llano, Jamestown,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for southwestern
and west central Louisiana...and southeastern Texas.

&&

LAT...LON 3097 9317 3087 9351 3088 9352 3088 9355
      3086 9356 3085 9356 3077 9383 3095 9394
      3117 9368 3118 9360 3117 9358 3118 9355
      3123 9354 3124 9356 3125 9354 3128 9353
      3128 9344
TIME...MOT...LOC 2042Z 244DEG 37KT 3090 9377

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 2:58 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CST Mon Nov 20 2023

LAZ028-202145-
Rapides LA-
258 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RAPIDES PARISH
THROUGH 345 PM CST...

At 258 PM CST, Doppler radar was tracking a strong thunderstorm over
Alexandria International Airport, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Alexandria, Pineville, Alexandria International Airport, Ball,
Kingsville, Tioga, Timber Trails, and Paradise.

This includes Interstate 49 between mile markers 78 and 79, and
between mile markers 82 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.

&&

LAT...LON 3122 9246 3126 9266 3139 9263 3146 9230
TIME...MOT...LOC 2058Z 193DEG 15KT 3133 9259

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

14

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 1:47 PM CSTSevere Thunderstorm WarningLCHVernon28 min
Nov 20, 2:17 PM CSTSevere Thunderstorm WarningLCHVernon28 min
Nov 20, 2:26 PM CSTTornado WarningLCHRapides, Vernon34 min
Nov 20, 2:58 PM CSTSpecial Weather StatementLCHRapides47 min
Nov 20, 3:02 PM CSTSevere Thunderstorm WarningLCHVernon31 min
Nov 20, 3:42 PM CSTSmall Craft AdvisoryLCH41 hr
Nov 20, 3:48 PM CSTSevere Thunderstorm WarningLCHBeauregard, Vernon57 min
Nov 20, 4:18 PM CSTSevere Thunderstorm WarningLCHRapides, Vernon42 min
Nov 20, 4:25 PM CSTSevere Thunderstorm WarningLCHVernon65 min
Nov 20, 4:50 PM CSTSevere Thunderstorm WarningLCHRapides55 min
Nov 20, 4:53 PM CSTTornado WarningLCHRapides18 min
Nov 20, 5:12 PM CSTTornado WarningLCHRapides, Vernon33 min
Nov 20, 5:41 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides64 min

Nearby

Flash Flood Warnings in Louisiana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.